Discrete & Computational Geometry

, Volume 51, Issue 1, pp 24–66 | Cite as

Extendability of Continuous Maps Is Undecidable

  • Martin Čadek
  • Marek Krčál
  • Jiří Matoušek
  • Lukáš Vokřínek
  • Uli Wagner


We consider two basic problems of algebraic topology: the extension problem and the computation of higher homotopy groups, from the point of view of computability and computational complexity.

The extension problem is the following: Given topological spaces X and Y, a subspace AX, and a (continuous) map f:AY, decide whether f can be extended to a continuous map \(\bar{f}\colon X\to Y\). All spaces are given as finite simplicial complexes, and the map f is simplicial.

Recent positive algorithmic results, proved in a series of companion papers, show that for (k−1)-connected Y, k≥2, the extension problem is algorithmically solvable if the dimension of X is at most 2k−1, and even in polynomial time when k is fixed.

Here we show that the condition \(\mathop{\mathrm{dim}}\nolimits X\leq 2k-1\) cannot be relaxed: for \(\mathop{\mathrm{dim}}\nolimits X=2k\), the extension problem with (k−1)-connected Y becomes undecidable. Moreover, either the target space Y or the pair (X,A) can be fixed in such a way that the problem remains undecidable.

Our second result, a strengthening of a result of Anick, says that the computation of πk(Y) of a 1-connected simplicial complex Y is #P-hard when k is considered as a part of the input.


  1. 1.
    Adams, J.F.: On the cobar construction. Proc. Natl. Acad. Sci. USA 42(7), 409 (1956) CrossRefMATHGoogle Scholar
  2. 2.
    Anick, D.J.: The computation of rational homotopy groups is #℘-hard. In: Computers in Geometry and Topology, Proc. Conf., Chicago, IL, 1986. Lect. Notes Pure Appl. Math., vol. 114, pp. 1–56 (1989) Google Scholar
  3. 3.
    Bredon, G.: Topology and Geometry. Graduate Texts in Mathematics, vol. 139. Springer, Berlin (1993) CrossRefMATHGoogle Scholar
  4. 4.
    Brown, E.H. Jr.: Finite computability of Postnikov complexes. Ann. Math. (2) 65, 1–20 (1957) CrossRefMATHGoogle Scholar
  5. 5.
    Čadek, M., Krčál, M., Matoušek, J., Sergeraert, F., Vokřínek, L., Wagner, U.: Computing all maps into a sphere. arXiv:1105.6257 (2011). Extended abstract in Proc. ACM–SIAM Symposium on Discrete Algorithms (SODA 2012)
  6. 6.
    Čadek, M., Krčál, M., Matoušek, J., Vokřínek, L., Wagner, U.: Polynomial-time computation of homotopy groups and Postnikov systems in fixed dimension. arXiv:1211.3093 (2012)
  7. 7.
    Fritsch, R., Piccinini, R.A.: Cellular Structures in Topology. Cambridge Studies in Advanced Mathematics, vol. 19. Cambridge University Press, Cambridge (1990) CrossRefMATHGoogle Scholar
  8. 8.
    Friedman, G.: An elementary illustrated introduction to simplicial sets. Rocky Mt. J. Math. 42(2), 353–423 (2012) CrossRefMATHGoogle Scholar
  9. 9.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2001). Electronic version available at http://math.cornell.edu/hatcher#AT1 Google Scholar
  10. 10.
    Hilton, J.P.: On the homotopy groups of union of spheres. J. Lond. Math. Soc. 3, 154–172 (1955) CrossRefGoogle Scholar
  11. 11.
    Jardine, J.F.: Simplicial approximation. Theory Appl. Categ. 12(2), 34–72 (2004) MATHMathSciNetGoogle Scholar
  12. 12.
    Krčál, M., Matoušek, J., Sergeraert, F.: Polynomial-time homology for simplicial Eilenberg–MacLane spaces. arXiv:1201.6222 (2011). J. Found. Comput. Math. (to appear)
  13. 13.
    Kochman, S.O.: Stable Homotopy Groups of Spheres. A Computer-Assisted Approach. Lecture Notes in Mathematics, vol. 1423. Springer, Berlin (1990) MATHGoogle Scholar
  14. 14.
    Matiyasevich, Yu.: The Diophantineness of enumerable sets. Dokl. Akad. Nauk SSSR 191, 279–282 (1970) MathSciNetGoogle Scholar
  15. 15.
    Matiyasevich, Y.V.: Hilbert’s Tenth Problem. Foundations of Computing Series. MIT Press, Cambridge (1993). Translated from the 1993 Russian original by the author, with a foreword by Martin Davis Google Scholar
  16. 16.
    May, J.P.: Simplicial Objects in Algebraic Topology. Chicago Lectures in Mathematics. University of Chicago Press, Chicago (1992). Reprint of the 1967 original; the page numbers do not quite agree with the 1967 edition MATHGoogle Scholar
  17. 17.
    Mazur, B.: Questions of decidability and undecidability in number theory. J. Symb. Log. 59(2), 353–371 (1994) CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Munkres, J.R.: Elements of Algebraic Topology. Addison-Wesley, Reading (1984) MATHGoogle Scholar
  19. 19.
    Novikov, P.S.: Ob algoritmičeskoĭ nerazrešimosti problemy toždestva slov v teorii grupp (On the algorithmic unsolvability of the word problem in group theory). Tr. Mat. Inst. Steklova 44, 1–143 (1955) Google Scholar
  20. 20.
    Nabutovsky, A., Weinberger, S.: Algorithmic unsolvability of the triviality problem for multidimensional knots. Comment. Math. Helv. 71(3), 426–434 (1996) CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Nabutovsky, A., Weinberger, S.: Algorithmic aspects of homeomorphism problems. In: Tel Aviv Topology Conference: Rothenberg Festschrift (1998). Contemp. Math., vol. 231, pp. 245–250. Amer. Math. Soc., Providence (1999) CrossRefGoogle Scholar
  22. 22.
    Ravenel, D.C.: Complex Cobordism and Stable Homotopy Groups of Spheres, 2nd edn. Am. Math. Soc., Providence (2004) MATHGoogle Scholar
  23. 23.
    Real, P.: An algorithm computing homotopy groups. Math. Comput. Simul. 42, 461–465 (1996) CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Romero, A., Rubio, J., Sergeraert, F.: Computing spectral sequences. J. Symb. Comput. 41(10), 1059–1079 (2006) CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Rubio, J., Sergeraert, F.: Constructive algebraic topology. Bull. Sci. Math. 126(5), 389–412 (2002) CrossRefMATHMathSciNetGoogle Scholar
  26. 26.
    Rubio, J., Sergeraert, F.: Algebraic models for homotopy types. Homol. Homotopy Appl. 17, 139–160 (2005) MathSciNetGoogle Scholar
  27. 27.
    Rubio, J., Sergeraert, F.: Constructive homological algebra and applications. arXiv:1208.3816 (2012). Written in 2006 for a MAP Summer School at the University of Genova
  28. 28.
    Schön, R.: Effective algebraic topology. Mem. Am. Math. Soc. 451, 63 (1991) Google Scholar
  29. 29.
    Sergeraert, F.: The computability problem in algebraic topology. Adv. Math. 104(1), 1–29 (1994) CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Smith, J.R.: m-Structures determine integral homotopy type. arXiv:math/9809151v1 (1998)
  31. 31.
    Soare, R.I.: Computability theory and differential geometry. Bull. Symb. Log. 10(4), 457–486 (2004) CrossRefMATHMathSciNetGoogle Scholar
  32. 32.
    Spanier, E.H.: Algebraic Topology. McGraw-Hill, New York (1966) MATHGoogle Scholar
  33. 33.
    Steenrod, N.E.: Cohomology operations, and obstructions to extending continuous functions. Adv. Math. 8, 371–416 (1972) CrossRefMATHMathSciNetGoogle Scholar
  34. 34.
    Whitehead, G.W.: Elements of Homotopy Theory. Graduate Texts in Mathematics, vol. 61. Springer, New York (1978) CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Martin Čadek
    • 1
  • Marek Krčál
    • 2
  • Jiří Matoušek
    • 2
    • 3
  • Lukáš Vokřínek
    • 1
  • Uli Wagner
    • 4
  1. 1.Department of Mathematics and StatisticsMasaryk UniversityBrnoCzech Republic
  2. 2.Department of Applied MathematicsCharles UniversityPraha 1Czech Republic
  3. 3.Institute of Theoretical Computer ScienceETH ZurichZurichSwitzerland
  4. 4.Institut de Mathématiques de Géométrie et Applications, École Polytechnique Fédérale de LausanneEPFL SB MATHGEOMLausanneSwitzerland

Personalised recommendations